The new COVID-19 vaccines will save millions of lives worldwide and help us move on from 2020 (finally!). These vaccines have been proven to be safe and effective during their FDA approval trials, and have been well-tolerated by the public over the last 2 months. New medications and vaccines must go through a well thought-out, stepwise process to get FDA-approval. For example, the Moderna COVID-19 vaccine was tested on over 30,000 volunteers (under close medical supervision) before it was approved.

Obviously, monitoring for side effects is a critically important part of these trials. In the Modern trials, there was one side effect that is pertinent to CU-FAS patients: facial swelling in people who had recently received cosmetic facial fillers. This was reported in 2 patients out of the 31,071 total patients enrolled in the trial. The first was a 46 year old woman who developed swelling 1 day after her second vaccine dose, which was 6 months after receiving a filler treatment. The second was a 51 year old woman who received a filler 2 weeks prior to getting the second vaccine dose. The type of filler that was used in these 2 patients was not mentioned, nor were the number of subjects in the trial who had gotten fillers and did NOT have a reaction.

Is this a unique reaction? Definitely not. This sort of swelling has a been seen in other vaccines as well. Fortunately, it happens very rarely (0.006% of all Moderna study participants, though we don’t know how common it is if we only look at people who had fillers recently). A 2019 study reported this type of facial swelling following the Influenza vaccine in patients who had received hyaluronic acid fillers (like Juvederm®, Belotero®, etc.). Interestingly, this swelling was not reported in the Pfizer COVID-19 vaccine trial, despite the 2 vaccines being very similar in composition.

Why does it happen? It’s unclear, but it has something to do with how vaccines work. When you receive a vaccine, part of the vaccine is purposely trying to trigger your immune system. That’s why your shoulder is often sore afterwards. What might be going on is that in some (but definitely not all) people, the heightened immune system reacts to the cosmetic filler, causing swelling. There may be a genetic predisposition that allows this to happen in some people and not others.

Is it serious? Not typically, no (whew!). These reactions can be treated with a short course of steroids and an antihistamine (like Benadryl®).

So, what should I do? As always, please consult your physician if you have questions or concerns. However, this rare side effect should not prevent anyone from getting the COVID-19 vaccine. It’s just something to be aware of. If you have had cosmetic facial fillers (or fillers anywhere in the body) within the last year, it may be wise to consider getting the Pfizer vaccine if you have an option.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: